Hail, Rawlins
- When
- June 9, 1:07 PM MST
- Where
- Rawlins County, Herndon
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.800, -100.533
16 hail, 7 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 9, 12:35 PM MST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 135 PM MDT THU JUN 9 2005 12Z UPPER AIR ANALYSIS CONTINUED TO INDICATE LONG WAVE TROUGH OVER THE WESTERN CONUS. SERIES OF SHORT WAVES WERE NOTED ROUNDING THE BASE OF THE TROUGH ACROSS SOUTHWEST CONUS. WHILE BOTH MODELS INITIALIZED REASONABLY WELL WITH HEIGHTS ALOFT. ETA WAS A BIT TO WARM AT H500 ACROSS THE CENTRAL PLAINS. AT H850...BOTH MODELS INITIALIZED THE POSITION OF THE WARM FRONT RATHER POORLY. ALSO AT H850 MODELS...ESPECIALLY THE GFS WERE REALLY UNDERDOING THE MOISTURE ON THE 12Z DDC SOUNDING WITH THE ETA SLIGHTLY BETTER. PRIMARY FORECAST CONCERN IS SVR WX/HEAVY RAIN THREAT THE NEXT TWO DAYS AS SERIES OF WAVES SLIDES OVER THE AREA AHEAD OF LARGE UPPER LEVEL TROUGH. TONIGHT...AM EXPECTING BOTH WARM FRONT AND DRYLINE TO GET ITSELF ORGANIZED BY 00Z. PLENTY OF CONVERGENCE ALONG BOTH BOUNDARIES AND WITH SHORT WAVE JUST ENTERING THE AREA SEE NO REASON WHY BOTH BOUNDARIES WILL NOT BECOME ACTIVE. SHEAR/INSTABILTY ALL POINT TO RATHER WIDESPREAD SEVERE WEATHER OUTBREAK THIS EVENING AND AT THIS TIME SEE NO REASON TO ARGUE WITH THAT. ASIDE FROM THE SEVERE WEATHER THREAT...HEAVY RAIN LOOKS INCREASINGLY LIKELY ACROSS OUR NORTHEAST CWA. LOW LEVEL JET REALLY GETS CRANKED UP AFTER 00Z BEFORE FRONT SAGS SOUTH. WITH FRONTAL BOUNDARY TO THE SOUTH AND JET IMPINGING ON IT...WOULD EXPECT NUMEROUS CELLS TO FIRE ALONG IT THEN TRACK NORTH. WITH THIS IN MIND WILL KEEP HIGHEST POPS IN THE NORTHEAST. WILL ISSUE A FLASH FLOOD WATCH ACROSS THIS AREA AS 3 HOUR FFG IS PRETTY LOW. MAY SEE SOME LOW END WIND ADVISORY WINDS IN THE SOUTHEAST CWA AS LOW DEEPENS AND AGAIN BEHIND COLD FRONT AS STRONG PRESSURE RISES COINCIDE WITH STRONG CAA. THINK IT MIGHT BE A TOO SHORT OF WINDOW TO HIT CRITERIA...BUT WILL UP WINDS TONIGHT. FRIDAY-SUNDAY...DUE TO BUSY FIRST PERIOD WEATHER...WILL KEEP REST OF DISCUSSION BRIEF. MAIN CONCERN THROUGH THIS PERIOD WILL CONTINUE TO BE PRECIPITATION AND POSSIBLE HYDRO PROBLEMS AS WAVE AFTER WAVE CONTINUES TO EJECT AHEAD OF ROCKY MOUNTAIN TROUGH. ALL IN ALL DIDNT MAKE ANY LARGE CHANGES TO GOING FORECAST HERE...EXCEPT TO DELAY POPS A BIT ON FRIDAY CLOSER TILL THE EVENING WHEN BEST DYNAMICS APPROACH. AGAIN HYDRO PROBLEMS WILL BE BIG CONCERN AS AREAS THAT RECEIVE HEAVY RAIN TONIGHT WILL HAVE A SHOT AT SEEING MORE THROUGH SUNDAY. SUNDAY ALSO LOOKS TO SEE THE STRONGEST FORCING AS IMPRESSIVE SHORTWAVE MOVES OVER THE AREA. ETA/GFS REALLY DIVERGE WITH TIMING HERE WITH THE GFS LOOKING LIKE ITS MOVING SUCH A STRONG WAVE A BIT TOO FAST. IN THE EXTENDED...MEDIUM RANGE MODELS CONTINUE TO STRUGGLE WITH EXPECTED PATTERN SHIFT NEXT WEEK. WHILE ALL MODELS GENERALLY AGREE THAT TROUGH OVER THE ROCKIES WILL LIFT OVER THE PLAINS ALLOWING FOR A RIDGE TO BUILD OVER THE ROCKIES LATE NEXT WEEK...DETAILS VERY SKETCHY AT THIS POINT. PRIMARY WORRY IS THE SPEED OF WHICH THIS WAVE WILL LIFT OUT. GFS THE FASTEST WITH WAVE WHILE ECMWF IS BY FAR THE SLOWEST WITH OTHER MEDIUM RANGE MODELS IN BETWEEN. ENSEMBLES ALSO BEGINNING TO SHOW ABOUT 5 MEMBERS THAT LOOK A LOT LIKE THE ECMWF. WITH THIS IN MIND WENT WITH A 06Z DGEX/GFS COMPROMISE WHICH SLOWS WAVE DOWN QUITE A BIT. MAJOR IMPACT OF THIS CHANGE IS TO HOLD ON TO POPS A BIT LONGER INTO MONDAY MORNING THAN PREVIOUS FORECAST. DIDNT MAKE A LOT OF CHANGES TO OTHER PARAMETERS...EXCEPT TO BUMP UP HIGHS A BIT ON WED-THURS AS UPPER RIDGE BUILDS OVER THE AREA. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...FLASH FLOOD WATCH UNTIL 08Z FOR NORTON-DECATUR-RAWLINS. .NE...FLASH FLOOD WATCH TIL 08Z FOR RED WILLOW AND HITCHCOCK. .CO...NONE. && JRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1038 AM MDT THU JUN 9 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1038 AM MDT THU JUN 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ...WIDESPREAD SEVERE WEATHER IS LIKELY... CONDITIONS ARE VERY FAVORABLE FOR SUPERCELL THUNDERSTORMS WHICH COULD CONTAIN VERY LARGE DAMAGING HAIL...WIND GUSTS ABOVE 70 MPH...AND TORNADOES. THERE ARE THREE MAIN AREAS OF CONCERN. ONE AREA OF THUNDERSTORMS WILL FORM ON THE FRONT RANGE OF THE ROCKIES AND MOVE INTO EAST CENTRAL COLORADO BY MID AFTERNOON. OTHER THUNDERSTORMS ARE EXPECTED TO FORM ALONG A WARM FRONT FROM NEAR SAINT FRANCIS KANSAS TO MCCOOK NEBRASKA BY LATE AFTERNOON. OTHER MORE ISOLATED STORMS ARE EXPECTED ALONG A DRYLINE FROM GOODLAND TO LEOTI. ALL STORMS WILL MOVE EAST AND NORTHEAST...EVENTUALLY AFFECTING MOST OF THE TRI STATE REGION. VERY LARGE HAIL IS POSSIBLE WITH ANY STORM THIS AFTERNOON AND EVENING. THE HIGHEST THREAT FOR TORNADOES WILL BE ALONG THE WARM FRONT NEAR THE KANSAS/NEBRASKA STATE LINE....AND ALSO WITH ANY ISOLATED CELLS THAT FORM ON THE DRYLINE OVER NORTHWEST KANSAS. DAMAGING STRAIGHT LINE WINDS ARE POSSIBLE WITH ANY STORM...BUT THE HIGHEST THREAT WILL BE SOUTH OF INTERSTATE 70 AND ALONG AND WEST OF HIGHWAY 27 DURING THE EVENING. IN ADDITION TO THE TRADITIONAL SEVERE WEATHER THREATS...THERE IS ENOUGH MOISTURE IN THE ATMOSPHERE TO PRODUCE VERY HEAVY RAINFALL WHICH MAY LEAD TO FLASH FLOODING...ESPECIALLY ALONG AND NORTH OF INTERSTATE 70 DURING THE LATE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY LOOKS TO BE ANOTHER ACTIVE SEVERE WEATHER DAY SIMILAR TO TODAY. THE WEATHER PATTERN WILL CHANGE LITTLE THROUGH SUNDAY...WITH THUNDERSTORMS AND SEVERE WEATHER POSSIBLE EACH AFTERNOON. DURING THE EVENING AND OVERNIGHT HOURS THE THREAT WILL SHIFT TO HEAVY RAIN AND POSSIBLE FLOODING. FLOOD OR FLASH FLOOD WATCHES AND WARNINGS MAY BE NEEDED. FOR MONDAY THROUGH WEDNESDAY A CHANCE OF THUNDERSTORMS EXISTS...BUT THE THREAT FOR SEVERE THUNDERSTORMS OR HEAVY RAIN APPEAR TO BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 1 PM MDT (2 PM CDT) TODAY. BURKE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1203 PM MDT THU JUN 9 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-092000- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 1203 PM MDT (103 PM CDT) THU JUN 9 2005 ...SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING... THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE TRI-STATE AREA THIS AFTERNOON AND EVENING. TORNADOES...DAMAGING WINDS...AND LARGE HAIL WILL BE POSSIBLE. THE AIR MASS OVER THE AREA HAS ALREADY BECOME UNSTABLE. AT NOON MDT (1 PM CDT) A LOW PRESSURE SYSTEM CONTINUED TO STRENGTHEN OVER EXTREME SOUTHWEST KANSAS. A WARM FRONT EXTENDED FROM HILL CITY TO ELKHART. MEANWHILE...A DRY LINE EXTENDED FROM LIMON TO LAMAR. SATELLITE IMAGERY ALSO INDICATED A NUMBER OF OTHER BOUNDARIES ACROSS THE TRI-STATE AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 2 PM MDT (3 PM CDT)... AND THEN RAPIDLY STRENGTHEN. TORNADOES WILL BE POSSIBLE ANYWHERE IN THE TRI-STATE AREA. HOWEVER...THE BEST CHANCE FOR TORNADOES WILL BE ACROSS SOUTHWEST NEBRASKA ALONG THE WARM FRONT...AND ALSO OVER AREAS SOUTHEAST OF A COLBY TO RUSSELL SPRINGS KANSAS LINE WHERE WIND SHEAR IS INCREASING. NOW IS THE TIME TO REVIEW SEVERE WEATHER SAFETY RULES. IF SEVERE WEATHER IS OBSERVED...OR A WARNING IS ISSUED...TAKE IMMEDIATE ACTIONS. MENTZER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 113 PM MDT THU JUN 9 2005 KSZ001>004-013>016-027>029-041-042-NEZ079>081-100400- CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-LOGAN-NORTON- RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-WALLACE-WICHITA- 113 PM MDT (213 PM CDT) THU JUN 9 2005 ...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF THE TRI- STATE AREA... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 442 FOR SOUTHWEST NEBRASKA...NORTHWEST KANSAS IN EFFECT UNTIL 1000 PM MDT (1100 PM CDT). THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH... IN KANSAS...CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY...LOGAN... NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS...WALLACE AND WICHITA. IN NEBRASKA...DUNDY...HITCHCOCK...AND RED WILLOW. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS TO DEVELOP. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. DLF ..TORNADO WATCH IN EFFECT THIS AFTERNOON AND EVENING FOR SOUTHWEST NEBRASKA AND NORTHWEST KANSAS... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 442 IN EFFECT UNTIL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE TRI-STATE AREA THIS AFTERNOON AND EVENING. TORNADOES...DAMAGING WINDS...AND LARGE HAIL WILL BE POSSIBLE. THE AIR MASS OVER THE AREA HAS ALREADY BECOME UNSTABLE. AT NOON MDT (1 PM CDT) A LOW PRESSURE SYSTEM CONTINUED TO STRENGTHEN OVER EXTREME SOUTHWEST KANSAS. A WARM FRONT EXTENDED FROM HILL CITY TO ELKHART. MEANWHILE...A DRY LINE EXTENDED FROM LIMON TO LAMAR. SATELLITE IMAGERY ALSO INDICATED A NUMBER OF OTHER BOUNDARIES ACROSS THE TRI-STATE AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 2 PM MDT (3 PM CDT)... AND THEN RAPIDLY STRENGTHEN. TORNADOES WILL BE POSSIBLE ANYWHERE IN THE TRI-STATE AREA. HOWEVER...THE BEST CHANCE FOR TORNADOES WILL BE ACROSS SOUTHWEST NEBRASKA ALONG THE WARM FRONT...AND ALSO OVER AREAS SOUTHEAST OF A COLBY TO RUSSELL SPRINGS KANSAS LINE WHERE WIND SHEAR IS INCREASING. NOW IS THE TIME TO REVIEW SEVERE WEATHER SAFETY RULES. IF SEVERE WEATHER IS OBSERVED...OR A WARNING IS ISSUED...TAKE IMMEDIATE ACTIONS. MENTZER
The Goodland radar (KGLD), 111 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
16 hail, 7 tornado, 1 thunderstorm wind. Local standard time, as filed.
CoCoRaHS observer report.
A significant tornado (rated F2 based on damage survey) touched down 8 miles SW of Hill City near Road 220 and Road J at approximately 4:20 pm CDT. As the tornado continued northeast toward Road 260 and Road M it damaged two homes and destroyed a detached garage. One home suffered roof damage while another had part of the roof from the upper story removed. Significant and continuous tree and power pole damage was noted for one mile south of this location. Some of this damage was likely produced by an intense rear-flank downdraft accompanying the southern periphery of the tornado. As the tornado crossed Highway 283 approximately 3.5 miles south of Hill City, it caused structural damage to a hangar used as storage. A boat, a small four-wheeler and a camper were either heavily damaged or destroyed, with debris rolled or bounced between one-half and three-fourths of a mile. The tornado crossed the intersection of Road 290 and Road O producing tree damage. The tornado ultimately lifted about a half mile northeast of this location at approximately 4:48 pm CDT.
Tornado occurred over open fields. No known damage.
Brief tornado over open fields. No known damage.
Brief touchdown over open fields near Road 320 and Road O. No known damage.
Brief touchdown over open fields near Road 320 and Road N. No known damage.
Tornado occurred over open fields near Road 66 and Road J. No known damage.
Shed and camper destroyed near Road 72 and Road K. Some tree damage.
3-inch diameter limbs knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458930, 5458931, 5457599, 5458932, 5458933, 5458934, 5457598, 5458935, 5457600, 5457609, 5457601, 5457610, 5457611, 5457614, 5457615, 5457602, 5457603, 5457604, 5457605, 5457612, 5457613, 5457606, 5457607, 5457608.